Medical Surgical Labs Priority Labs #2

Question

The nurse is caring for a client who is receiving a heparin infusion for a thrombus. Labs indicated the client has an aPTT of 104 sec. What action should the nurse take next?

Answers

  1. Contact the health care provider.
    • Rationale:

      This answer is not correct because contacting the healthcare provider is not the action the nurse should take next. The nurse should first stop the infusion and then call the HCP.

  2. Prepare protamine sulfate.
    • Rationale:

      This answer is not correct because the infusion should be stopped first before any other action is taken. Protamine sulfate is a medication used to reverse the effects of heparin.

  3. Stop the infusion.
    • Rationale:

      This answer is correct because an aPTT over 100 sec is critical and indicates spontaneous bleeding. The next action the nurse should take is to stop the infusion. The healthcare provider will be notified and the antidote given, which is protamine sulfate.

  4. Assess for bleeding.
    • Rationale:

      This answer is not correct because the client’s lab is critical and not the time to do an assessment. The nurse should stop the infusion and notify the provider.

Overview

The client receiving heparin who has an aPTT over 100 sec has spontaneous bleeding and the infusion should be stopped immediately. This is considered a critical lab and the healthcare provider should be notified.

Explanation

Learning Outcomes

Heparin is an anticoagulant that treats and prevents blood clots. The lab study most used to monitor heparin is the aPTT. The normal range for an aPTT is 30-40 sec. Anything over 100 sec is considered critical. The infusion should be stopped and the healthcare provider notified. Protamine sulfate is the antidote for heparin. This will be given slowly over 10 minutes intravenously.

Test Taking Tip

Know that the normal range for aPTT is 30-40 sec and anything over 100 sec is considered critical.

Video Rationale